With my lighthearted approach toward Ritalin, I fear I’ve diminished the fact that it is a a real drug with potentially serious side effects. Sorting through information on the medication was surprisingly complicated. On one hand, it seems like a relatively mild, safe medication; on the other, there are dire warnings about its risks. I assume this is because it is often prescribed to children (many believe it and similar medications are overprescribed) and has a potential for abuse.
The most common side effects, compiled from the FDA-approved medication insert (PDF), WebMD, Drugs.com and RxList, are:
- loss of appetite
- abdominal pain
- heart palpitations
- increased heart rate
- increased blood pressure
- dry mouth
Serious side effects, according to MedlinePlus (from the National Institutes of Health), are:
- fast, pounding, or irregular heartbeat
- chest pain
- shortness of breath
- excessive tiredness
- slow or difficult speech
- weakness or numbness of an arm or leg
- changes in vision or blurred vision
- believing things that are not true
- feeling unusually suspicious of others
- hallucinating (seeing things or hearing voices that do not exist)
- motor tics or verbal tics
- abnormally excited mood
- mood changes
- blistering or peeling skin
- difficulty breathing or swallowing
For a complete list of potential side effects and their severity, see this thorough list of side effects of 10 mg of Ritalin from Great Britain’s National Health Service or WebMD’s Ritalin side effects.
Personally, I was a little shaky the first couple days I took it, but less than I would be if I had a cup of coffee. Since then, I’ve been careful to eat 30 minutes after taking it, as the label recommends. My feet also seem excessively sweaty and I’ve lost a couple pounds. Having gained 13 pounds on cyproheptadine, I haven’t minded the weight loss and hope that the weight-related side effects of the two medications ultimately cancel each other out. In case you’re concerned, be assured that my casual approach to the drug is not out of a sense of euphoria, but because I’m so happy to feel like my normal self again. The absence of serious side effects makes this even easier, of course.
The possibility that the drug with disrupt sleep is a big one for migraineurs, many of who already have trouble sleeping. I take it first thing in the morning and haven’t had a problem. Because I don’t use it to manage ADD or ADHD symptoms, I don’t need multiple doses in a day. I’m not sure why, but my energy and mental clarity last all day with only one dose.
Beyond the immediate side effects of the drug, there are concerns of its potential for abuse and the effects of long-term use. You’ll have no trouble finding alarming article on either topic. I’m not worrying about either one right now. By taking only 5 mg a day and using it for a legitimate medical condition, I don’t think I’m at much risk for abuse. If I’m still on it in a year, I’ll look into the long-term effects. For now, I’m just enjoying having the mental wherewithal to write long, research-intensive posts like this one.